Pennsylvania, 2025Damaging Winds in Pennsylvania, May 17, 2025
May 17, 2025 · NWS CTP · 2 events in 1 county or zone
A trailing cold front allowed for showers and isolated thunderstorms to form across eastern Pennsylvania during the evening hours of May 17, 2025. Marginal shear and instability in place allowed for isolated strong-to-severe thunderstorms to form, with multiple instances of tree damage observed across Tioga County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trailing cold front allowed for showers and isolated thunderstorms to form across eastern Pennsylvania during the evening hours of May 17, 2025. Marginal shear and instability in place allowed for isolated strong-to-severe thunderstorms to form, with multiple instances of tree damage observed across Tioga County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 17, 1:24 PM EST, 2 hours 3 minutes earlier.
Area forecast discussion, May 17, 1:24 PM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service State College PA
224 PM EDT Sat May 17 2025
.SYNOPSIS...
An upper low over the Great Lakes will slide east tonight and
Sunday. Much drier air will gradually move down from the
northwest, and provide a mainly dry night and Sunday with only
an isolated shower or two. A warm front will try to move into PA
on Tuesday and make some showers. A wet pattern then lasts for
at least Wed and Thurs.
&&
.NEAR TERM /UNTIL 1 AM SUNDAY MORNING/...
Gusty WSW winds have made it into the ern valleys as they mixed
well. 60 dewpoints have come down some since morning and many
places are in the 50s for Td now. SHRA/TSRA moving in on weak
forcing, and they are hitting a layer of very warm air aloft.
They should struggle to reach high enough to make TS, but a
couple may. The SHRA should be just about done by 9 PM, and will
fall apart nicely as they move down into the Susq Valley.
&&
.SHORT TERM /1 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
Plenty of clouds should be moving into PA off the lakes
tonight. Expect the temps to stay up higher than otherwise
would be expected w/o the clouds. Just an isold SHRA may linger
across the mountains overnight. But, a few more may pop up on
Sun across the N as a couple of spokes of vort slide down on the
NW flow behind the departing low. Maxes won't be more than 6-7F
warmer than morning lows on Sunday NW and 15F SE (mainly thanks
to the downslope flow) as 8H temps drop back into the single
digits from mid-teens on Sat. Dry weather then ensues as the sfc
ridge pokes in from the N. BKN clouds linger over the NW half of
the CWA Sun and for much of Sun night in the far NW Sun night.
Mins Sun night will dip near 40 in the cooler valleys of the NW,
while the SE half should stay in the 50s.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
GEFS 850T anomaly shows a slight downward T trend for Monday
into Tuesday with neutral/warming and ridging aloft. This will
help day time temps reach the mid 60s to low 70s while allowing
for mainly clear and chilly conditions Monday night with a
potential for frost over central and northern PA with PWAT
values dipping to well below normal - or 0.3 to 0.4 of an inch.
The wet and disturbed weather pattern makes a return for the
middle of the week. The mid to late week period is highlighted
by another fairly sharp trough axis moving across the region on
Wednesday- Thursday, preceded and accompanied by numerous
showers and a chance for afternoon TSRA. The trough will also
bring in notably cooler air for the second half of the work week
as both the GFS and EC are in fairly good agreement on yet
another closed low moving over or just to the north of PA
(though the EC is about 12 hours or so slower with this
feature). Expect highs for the end of the week to struggle to
reach the mid 60s across the southeast and remain in the upper
50s to the north.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
The WSW wind has become gusty all over. As the air has dried
out, the cloud bases are all VFR. SHRA over the NW could make a
strike or two of LTG, but only up around KBFD and perhaps along
the NY border N of KIPT. It's just too warm aloft elsewhere
which should keep vertical depth of the convection below where
lots of ice/graupel should form. So, most of the fcst period
will be VFR for almost all sites, Of course, as the wind aloft
veers to the NW tonight and Sunday, plenty of clouds will last
over the wrn and nrn mtns (BFD, JST). The sfc wind will stay
breezy/gusty into Sunday night as it gradually veers to the N.
Outlook...
Sun...Mainly VFR. Isold SHRA NW (BFD).
Mon-Tue...VFR.
Tue PM-Wed...Ocnl SHRA/TSRA.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Bowen
AVIATION...Dangelo
Hazardous weather outlook, May 17, 2:23 AM EST, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
323 AM EDT Sat May 17 2025
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-180730-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
323 AM EDT Sat May 17 2025
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 17, 3:07 PM EST, 20 minutes before
Special Weather Statement
National Weather Service State College PA
407 PM EDT Sat May 17 2025
PAZ037-172115-
Tioga-
407 PM EDT Sat May 17 2025
...STRONG THUNDERSTORMS...
Strong thunderstorms moving across the Northern Half of Tioga
County through 515 pm will create
* Wind gusts up to 45 mph from the west.
* Brief heavy rainfall.
If outdoors, consider seeking shelter inside a building.
The storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from your National Weather Service.
Lambert
Thunderstorm Wind, Tioga
- When
- May 17, 3:27 PM EST
- Where
- Tioga County, 0.98 mi W of Keeneyville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.870, -77.319
A severe thunderstorm producing wind gusts estimated at 60 mph knocked a tree down onto Locey Creek Road approximately 3 miles west-northwest of Keeneyville.
Thunderstorm Wind, Tioga
- When
- May 17, 3:46 PM EST
- Where
- Tioga County, 1.23 mi ESE of Daggett
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 41.940, -76.930
A severe thunderstorm producing wind gusts estimated at 60 mph knocked a tree down onto Hill Road approximately 3 miles south-southeast of Millerton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 17, 20251 death · 1 event
- Flash Flooding and Hail in Vermont, May 17, 2025$806,000 · 1.75 in hail · 22 events
- Tornado and Hail in Oklahoma, May 17 to 18, 2025$20,000 · EF1 · 71 events
- Hail and Damaging Winds in Oklahoma, May 17 to 18, 2025$212,000 · 2 in hail · 31 events
- Flash Flooding and Hail in Mississippi, May 17, 2025$515,000 · 2 in hail · 8 events
- Flash Flooding and Flooding in Puerto Rico, May 17 to 20, 2025$205,000 · 25 events
- Damaging Winds in Georgia, May 17 to 18, 2025$96,000 · 52 kt wind · 18 events
- Hail and Damaging Winds in New York, May 17, 2025$24,000 · 1 in hail · 20 events
- Hail and Damaging Winds in New York, May 17, 2025$33,000 · 1 in hail · 9 events
- Damaging Winds in Alabama, May 17, 2025$32,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in New York, May 17, 2025$3,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Alabama, May 17, 20251.25 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250275, 1250276.